Alert archive / Maine / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 41, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Nov 3, 2018, 6:20 PM EDT for Aroostook County, Penobscot County, Washington County, Maine. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 3, 2018, 6:20 PM EDT (22:20 UTC)
- Expired
- Nov 3, 2018, 7:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Aroostook County, ME, Penobscot County, ME, Washington County, ME
The radar
The Caribou radar (KCBW), 35 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 10.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 474 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
699
WUUS51 KCAR 032220
SVRCAR
MEC003-019-029-032300-
/O.NEW.KCAR.SV.W.0041.181103T2220Z-181103T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Caribou ME
620 PM EDT SAT NOV 3 2018
The National Weather Service in Caribou Maine has issued a
* Severe Thunderstorm Warning for...
Northwestern Washington County in southeastern Maine...
Southeastern Aroostook County in northern Maine...
Northeastern Penobscot County in east central Maine...
* Until 700 PM EDT.
* At 619 PM EDT, severe thunderstorms were located along a line
extending from 6 miles west of Smyrna Mills to 7 miles west of
Springfield, moving east-northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Houlton, Patten, Danforth, Vanceboro, Hodgdon, Sherman, Island
Falls, Bridgewater, Smyrna, Springfield, Amity, Topsfield, Mount
Chase, Haynesville, Dudley Township, Cary Plantation, Smyrna Mills,
Wytopitlock, Reed Plantation and Codyville Plantation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with these storms will occur without lightning. Do not
wait for the sound of thunder before taking cover. SEEK SHELTER
IMMEDIATELY inside a sturdy structure and stay away from windows.
&&
LAT...LON 4549 6750 4547 6749 4527 6839 4622 6845
4639 6779 4594 6778 4592 6775 4588 6781
4582 6776 4580 6781 4573 6778 4569 6782
4566 6772 4569 6773 4562 6767 4559 6756
4560 6745 4551 6742
TIME...MOT...LOC 2219Z 237DEG 46KT 4613 6830 4540 6830
HAIL...<.75IN
WIND...60MPH
$$
Nouhan2 follow-up statements
423
WWUS51 KCAR 032240
SVSCAR
Severe Weather Statement
National Weather Service Caribou ME
640 PM EDT SAT NOV 3 2018
MEC003-019-029-032300-
/O.CON.KCAR.SV.W.0041.000000T0000Z-181103T2300Z/
Washington ME-Aroostook ME-Penobscot ME-
640 PM EDT SAT NOV 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR NORTHWESTERN WASHINGTON...SOUTHEASTERN AROOSTOOK AND NORTHEASTERN
PENOBSCOT COUNTIES...
At 638 PM EDT, a broken line of severe storms were located along a
line extending from near Dudley Township to 8 miles south of
Wytopitlock, moving east-northeast at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Houlton, Danforth, Vanceboro, Hodgdon, Island Falls, Bridgewater,
Smyrna, Amity, Topsfield, Haynesville, Dudley Township, Cary
Plantation, Smyrna Mills, Reed Plantation, Codyville Plantation,
Littleton, Linneus, Monticello, Oakfield and New Limerick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with these storms will occur with little or no
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 4549 6750 4547 6749 4550 6799 4623 6834
4639 6779 4594 6778 4592 6775 4588 6781
4582 6776 4580 6781 4573 6778 4569 6782
4566 6772 4569 6773 4562 6767 4559 6756
4560 6745 4551 6742
TIME...MOT...LOC 2238Z 237DEG 46KT 4624 6804 4551 6804
HAIL...<.75IN
WIND...60MPH
$$
Nouhan445
WWUS51 KCAR 032256
SVSCAR
Severe Weather Statement
National Weather Service Caribou ME
656 PM EDT SAT NOV 3 2018
MEC003-019-029-032306-
/O.EXP.KCAR.SV.W.0041.000000T0000Z-181103T2300Z/
Washington ME-Aroostook ME-Penobscot ME-
656 PM EDT SAT NOV 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WASHINGTON...
SOUTHEASTERN AROOSTOOK AND NORTHEASTERN PENOBSCOT COUNTIES WILL
EXPIRE AT 700 PM EDT...
The storms which prompted the warning are moving out of the area.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Caribou Maine.
LAT...LON 4549 6750 4547 6749 4550 6799 4623 6834
4639 6779 4594 6778 4592 6775 4588 6781
4582 6776 4580 6781 4573 6778 4569 6782
4566 6772 4569 6773 4562 6767 4559 6756
4560 6745 4551 6742
TIME...MOT...LOC 2256Z 237DEG 46KT 4635 6780 4562 6781
$$
NouhanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 3, 5:32 PM EDT, 48 minutes earlier.
Area forecast discussion, Nov 3, 5:32 PM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
532 PM EDT Sat Nov 3 2018
.SYNOPSIS...
Intensifying low pressure will lift northeast of the area tonight
followed by high pressure on Sunday. High pressure will crest over
the area Sunday night then move east of the region on Monday.
&&
.NEAR TERM /THROUGH SUNDAY/...
520 PM Update: We optd to upgrade to a high wind wrng for the N
hlf of the FA including the Cntrl ME highlands. We cannot ignore
the fcst of meso/synoptic scale models of winds alf in the 2.5
to 5.0 kft zone increasing to 55 to 60 kt by late eve in
addition to post cold frontal sfc-500m lapse rates to near 8 deg
C/km ovr the wrng area. Further S, winds alf are not quite as
strong nor lapse rates quite unstable, so the wind adv should be
good there, but we will watch closely. Currently, the cold front
is entering the far W of our Rgn ovr Nrn somerset and W cntrl
Piscataquis county, with only marginal organization to shwrs.
Will monitor the frontal band of shwrs for further organization
for the possibility of any cnvctv wrngs as it crosses thru the
rest of the FA.
Orgnl Disc: Areas of fog are developing early this evening
ahead of the front...along with rain and drizzle. Temperatures
will continue warming with today's highs realized with the front
when the frontal inversion finally breaks. Although there is
some elevated instability indicated ahead of the front,
convection is not occurring. The front itself features shallow,
low-topped convection with tops too low for thunderstorms. The
line is mixing down strong west winds. With H850 winds reaching
up to 70 kts and H925 winds reaching nearly 60 kts between the
frontal passage and midnight, significant concerns remain for
damaging wind gusts with the cold front and the following
several hours. The storm is still intensifying and these winds
aloft will be stronger than those occurring upstream this
afternoon in southern New England. While the evening timeframe
is not ideal for the best mixing, the cold advection and
forecast low-level thermal profiles should ensure sufficient
mixing for very strong wind gusts through the evening. It
remains possible that severe thunderstorm warnings could be
issued in the absence of thunder due to damaging winds. The cold
advection will also produce a changeover to snow this evening
in the western mountains, and up to an inch is possible in NW
Aroostook before precip ends later this evening. Winds aloft and
mixing will decrease after midnight and the worst should be
over. Mixing renews Sunday morning with some gusts reaching 35
to 40 mph again. Winds gradually decrease in the afternoon as
high pressure builds. The high will also clear out cu and sc
from the northern zones during the afternoon. Highs on Sunday
will be in the low to mid 40s.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
High pressure cresting over the area Sunday night will bring a clear
to partly cloudy, calm and cold night. A few high clouds may lift
across the north from some moisture wrapping around the upper ridge.
High pressure will drift east of the area on Monday. The day will
begin sunny to partly cloudy, then clouds will increase as moisture
ahead of the next weather system lifts northeast. A main area of low
pressure will be located over the Midwest Monday evening as a weak
renegade low out ahead of the main low slides south of New England,
and another weak low lifts north into Canada. The Midwest low will
intensify as it lifts north into the Great Lakes Monday night. The
sky will be mostly cloudy across our region as moisture works
northeast ahead of the system. The low will continue north across
the Great Lakes on Tuesday. An increasing southeast wind and some
rain will likely push into the area Tuesday afternoon ahead of the
low. By the end of the day Tuesday, low pressure should be centered
across southern Ontario with rain likely over much of our
region.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Low pressure will be tracking north through eastern Ontario Tuesday
night as an occlusion well ahead of the low pushes into our region.
A strong southerly get and strong low level gradient will bring a
gusty south wind Tuesday evening. Wind advisories may again be
needed for parts of the area Tuesday evening. Rain, drizzle and fog
are also likely as the occlusion pushes in. The occlusion will push
east of the area late Tuesday night with drier air surging in from
the southwest. This will be followed by a windy and dry day on
Wednesday with a mostly sunny sky Downeast and a cloudy to partly
sunny sky over the north as the low center tracks toward southern
Hudson Bay. The big low will track into northwestern Quebec
Wednesday night. Moisture will circulate into the area south of the
low as a secondary cold front approaches. The front will push
through early Thursday morning bringing gusty winds, and some rain
and snow showers over the north. Winds will diminish late Thursday
into Thursday night as the low lifts further north and away, and
high pressure builds south of our area. The next low will approach
on Friday bringing a chance of rain south, and snow or mixed
precipitation changing to rain over the north.
&&
.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
NEAR TERM: Fog and IFR to LIFR conditions will exist early this
evening ahead of the front. The front will bring a quick
transition from IFR to VFR conditions within a few hours for
most sites. The front brings very strong westerly gusts up to 50
mph. These gusts will continue through the evening...and slowly
decrease after midnight into Sunday. LLWS is a factor at all
sites through much of the evening. Snow is a threat towards
Clayton Lake and FVE later this evening for several hours with
reductions in vis to IFR.
SHORT TERM: VFR conditions are expected across the area Sunday
night through Monday. Conditions will likely lower to MVFR late
Monday night then vary between MVFR and VFR early Tuesday.
Lowering clouds and rain will drop conditions to IFR late
Tuesday. IFR conditions are likely Tuesday evening with wind and
rain, and southerly wind shear is possible ahead of a strong
occlusion Tuesday evening. Conditions should return to VFR
Downeast and be between MVFR and VFR across the north on
Wednesday with gusty winds.
&&
.MARINE...
NEAR TERM: Will maintain the Storm Warning as winds will
increase quite suddenly this evening and remain at this strength
until midnight. Winds will drop through gale criteria to Small
Craft Advisory criteria quickly after midnight. The follow-on
Small Craft Advisory will be needed until midday Sunday.
SHORT TERM: Winds and seas should be below SCA Sunday night
into Tuesday morning as high pressure slides east of the region.
Increasing southerly winds ahead of the next front may increase
winds to SCA Tuesday afternoon then to a gale Tuesday night.
The gale may continue into Wednesday in strong southwesterly
winds behind the front.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...High Wind Warning until 3 AM EST Sunday for MEZ001>006-010.
Wind Advisory until 7 AM EST Sunday for MEZ011-015>017-029>032.
MARINE...Gale Warning until 2 AM EST Sunday for ANZ052.
Storm Warning until 2 AM EST Sunday for ANZ050-051.
&&
Near Term...VJN
Short Term...Bloomer
Long Term...Bloomer
Aviation...VJN/Bloomer
Marine...VJN/BloomerHazardous weather outlook, Nov 3, 5:39 PM EDT, 41 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 539 PM EDT Sat Nov 3 2018 MEZ001>006-010-042145- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis- 539 PM EDT Sat Nov 3 2018 ...HIGH WIND WARNING IN EFFECT UNTIL 3 AM EST SUNDAY... This Hazardous Weather Outlook is for East Central Maine, Far Northern Maine, North Central Maine, Northern Maine and West Central Maine. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ011-015>017-029>032-042145- Central Penobscot-Southern Penobscot-Interior Hancock- Central Washington-Coastal Hancock-Coastal Washington- Southern Piscataquis-Northern Washington- 539 PM EDT Sat Nov 3 2018 ...WIND ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY... This Hazardous Weather Outlook is for Coastal DownEast Maine, East Central Maine, Eastern Maine, Interior DownEast Maine and North Central Maine. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050-051-042145- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- 539 PM EDT Sat Nov 3 2018 ...STORM WARNING IN EFFECT UNTIL 2 AM EST SUNDAY... This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Storm Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ052-042145- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 539 PM EDT Sat Nov 3 2018 ...GALE WARNING IN EFFECT UNTIL 2 AM EST SUNDAY... This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Nov 3, 12:38 PM EDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1238 PM EDT SAT NOV 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HEAVY RAIN EAST SURRY 44.49N 68.46W
11/03/2018 M2.33 INCH HANCOCK ME PUBLIC
0934 AM HEAVY RAIN ROQUE BLUFFS 44.61N 67.48W
11/03/2018 M1.20 INCH WASHINGTON ME TRAINED SPOTTER
&&The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 3, 4:19 AM EDT | Wind Advisory | CAR | Aroostook, Hancock, Penobscot, Piscataquis, Somerset, Washington | 24 hr |
| Nov 3, 5:03 PM EDT | High Wind Warning | CAR | Aroostook, Penobscot, Piscataquis, Somerset | 11 hr |
Nearby
Severe Thunderstorm Warnings in Maine, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.